Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Omaha, NE

May 12, 2005Otoe County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 12, 2005, 4:34 PM CDT for Otoe County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 4:34 PM CDT (21:34 UTC)
Expired
May 12, 2005, 8:30 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Otoe County, NE

The radar

The Omaha radar (KOAX), 77 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 122135
FFWOAX
NEC131-130130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
434 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTOE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 830 PM CDT

* AT 430 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNADILLA...
  SYRACUSE...PALMYRA...NEBRASKA CITY AND DOUGLAS

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF QUICKLY FLOWING WATER CAN CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT
UTILITY VEHICLES.

LAT...LON 4054 9640 4054 9580 4079 9589 4078 9641

$$

GRIFFIS
1 follow-up statement
000 
WGUS73 KOAX 130040
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
739 PM CDT THU MAY 12 2005

NEC131-130049-
OTOE NE-
739 PM CDT THU MAY 12 2005

...THE FLASH FLOOD WARNING FOR OTOE COUNTY IS CANCELLED...

THE FLASH FLOOD WARNING WHICH WAS IN EFFECT HAS BEEN CANCELLED. THE 
THREAT FOR FLASH FLOODING OVER THE NEXT FEW HOURS HAS DECREASED.  
HOWEVER...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA TONIGHT 
AND ADDITIONAL THUNDERSTORMS DEVELOPING OVER KANSAS COULD MOVE INTO 
SOUTHEAST NEBRASKA LATER TONIGHT.

LAT...LON 4054 9640 4054 9580 4079 9589 4078 9641

$$

CHERMOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:50 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 12, 2:50 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT THU MAY 12 2005

.DISCUSSION...

STORMS CONTINUE TO FIRE ALONG OCCLUDED FRONT EXTENDING SWD FM LOW
PRESSURE CENTER IN CNTRL NEB. MEANWHILE...SFC WARM FRONT EXTENDS
SEWD FM CENTER OF LOW INTO EXTREME SERN NEB AND THEN INTO NERN KS.
WE EXPECT ACTIVITY TO MOVE EWD THRU SERN NEB WHERE DESTABILIZATION
CONTINUES IN THE SUNNY SKIES WITH 2000-2500J/KG AND AROUND 50KTS OF
BULK SHEAR. LOW LEVELS CONTINUE TO BE QUITE MOIST WITH MID TO UPPER
60S DEWPOINTS POOLING NEAR THE BOUNDARY (66F AT FNB). KOAX 18Z
SOUNDING INDICATED A 13C DEWPOINT AT 850MB WHICH 12Z ETA HAD A GOOD
HANDLE ON. WITH PLENTY OF MOISTURE AROUND AND ALSO SATURATED GROUNDS
FROM PREVIOUS RAINS...WL CONTINUE FLOOD WATCH FOR MUCH OF SOUTH AND
EASTERN CWA THROUGH FRIDAY MORNING. SOME RIVERS ACROSS THE FORECAST
AREA ARE ALREADY FORECAST TO BE NEAR FLOOD STAGE.

UPPER LEVEL DIVERGENCE REMAINS QUITE STRONG AS MUCH OF THE FORECAST
AREA RESIDES UNDER RIGHT ENTRANCE REGION OF UPPER LEVEL JET. THIS
ALONG WITH A PERSISTENT LOW LEVEL JET SHOULD HELP SUSTAIN SCATTERED
THUNDERSTORM ACTIVITY ACROSS SERN CWA TONIGHT AS SFC LOW CONTINUES
EAST.

ACTIVITY SHOULD CONTINUE INTO THE DAYTIME FRIDAY ACROSS THE
SOUTHEAST BEHIND THE SFC BOUNDARY AS LARGE SCALE VERTICAL MOTION
CONTINUES WITH AREA STILL UNDER RIGHT ENTRANCE REGION OF THE UPPER
LEVEL JET. ACTIVITY SHOULD SUBSIDE BY AFTERNOON HOURS AND HIGH
PRESSURE BEGINS TO BUILD IN FOR LATE IN THE DAY/EVENING.

QUIET WEEKEND IN STORE FOR THE WEEKEND AS HIGH PRESSURE SLIDES INTO
THE CENTRAL PLAINS. RETURN FLOW SETS UP BY SUNDAY AFTERNOON AND
UPPER LEVEL RIDGING MOVES IN FOR EARLY IN THE WORK WEEK. THIS SHOULD
ALLOW FOR A GOOD WARM UP INTO THE MID TO UPPER 70S ON MONDAY. WITH A
WEAK SHORTWAVE TOPPING THE RIDGE MONDAY AFTERNOON...COULD SEE A FEW
ISOLATED STORMS POP IF WE REACH CONVECTIVE TEMPS. WL LEAVE DRY FOR
NOW DUE TO SUCH AN ISOLATED POSSIBILITY...BUT MAY NEED TO BE ADDED
LATER.

LATEST MODELS HAVE SLOWED TUESDAYS FROPA DOWN SOMEWHAT...BUT WL
STILL COVER MUCH OF MONDAY NIGHT INTO TUESDAY WITH A CHANCE OF
TSTMS. OTHERWISE...WL CONT A DRY FORECAST FOR THE EXTENDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...FLOOD WATCH BURT...BUTLER...CASS...CUMING...DODGE...DOUGLAS...
GAGE...JEFFERSON...JOHNSON...LANCASTER...NEMAHA...OTOE...
PAWNEE...RICHARDSON...SALINE...SARPY...SAUNDERS...SEWARD...THURSTON..
.WASHINGTON...WAYNE THROUGH 9AM FRI.

IA...FLOOD WATCH FREMONT...HARRISON...MILLS...MONONA...MONTGOMERY...
PAGE...POTTAWATTAMIE...SHELBY THROUGH 9AM FRI.

&&

GRIFFIS
Hazardous weather outlook, May 12, 12:15 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1215 PM CDT THU MAY 12 2005

IAZ043-055-056-NEZ015-018-034-044-045-122300-
BURT-DODGE-HARRISON IA-MONONA IA-SHELBY IA-THURSTON-WASHINGTON-WAYNE-
1215 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING. HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY HAZARDS IN ADDITION TO GUSTY WINDS AND SMALL HAIL.

A FLOOD WATCH ALSO REMAINS IN EFFECT UNTIL 9AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND ALSO MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-122300-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
1215 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON AND EVENING ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA
PRIMARILY ALONG AND SOUTH OF INTERSTATE 80. VERY LARGE HAIL AND
ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARDS...BUT
ISOLATED TORNADOES CANNOT BE RULED OUT EITHER. A WARM FRONT
EXTENDING FROM AN AREA OF LOW PRESSURE ACROSS CENTRAL NEBRASKA WILL
LIFT BACK NORTH INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT...
PROBABLY AS EARLY AS 1 TO 3 PM. DUE TO HIGH SHEAR VALUES IN
THE ATMOSPHERE...SUPERCELL STORMS WILL BE LIKELY.

A FLOOD ALSO WATCH REMAINS IN EFFECT UNTIL 9AM FRIDAY. VERY HEAVY
RAINFALL WILL ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP WHICH COULD
AGGRAVATE CONDITIONS WITH NEARLY SATURATED SOILS IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY AND ALSO MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
DUE TO THE QUICK INITIATION OF STORMS...A SEVERE WEATHER CONFERENCE
CALL WILL BE HELD FOR EMERGENCY MANAGERS AND MEDIA IN THE OUTLOOK
AREA AT 1 PM.

NEZ011-012-016-017-030>033-042-043-122300-
ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
STANTON-
1215 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
LIGHTNING WILL BE THE PRIMARY HAZARD WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

DEWALD

In the hours before

Local storm report, May 12, 3:29 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
329 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 N DOUGLAS             40.66N 96.39W
05/12/2005  0.88 INCH        OTOE               NE   EMERGENCY MNGR

            1.5 INCHES RAIN IN 20 MINUTES.

&&

LANDSVORK
Local storm report, May 12, 3:41 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
341 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             PANAMA                  40.60N 96.51W
05/12/2005  0.75 INCH        LANCASTER          NE   PUBLIC

&&

LANDSVORK
Local storm report, May 12, 3:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
343 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 SE BENNET             40.65N 96.47W
05/12/2005  0.75 INCH        LANCASTER          NE   PUBLIC

&&

LANDSVORK
Special weather statement, May 12, 3:55 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 PM CDT THU MAY 12 2005

IAZ069-079-080-090-091-NEZ052-053-067-068-090>093-130200-
CASS-DOUGLAS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SARPY-
INCLUDING THE CITIES OF...AUBURN...BELLEVUE...CLARINDA...
COUNCIL BLUFFS...FALLS CITY...GLENWOOD...LOUISVILLE...
NEBRASKA CITY...OMAHA...PAWNEE CITY...RED OAK...SIDNEY...TECUMSEH
355 PM CDT THU MAY 12 2005

...TORNADO WATCH 259 REMAINS IN EFFECT UNTIL 9 PM CDT FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST NEBRASKA
     DOUGLAS...SARPY...CASS...OTOE...JOHNSON...NEMAHA...PAWNEE AND
     RICHARDSON.

IN SOUTHWEST IOWA
      POTTAWATTAMIE...MILLS...MONTGOMERY...PAGE AND FREMONT.

NEZ050-051-065-066-078-088-089-130200-
BUTLER-GAGE-JEFFERSON-LANCASTER-SALINE-SAUNDERS-SEWARD-
INCLUDING THE CITIES OF...BEATRICE...CRETE...DAVID CITY...FAIRBURY...
LINCOLN...SEWARD...WAHOO
355 PM CDT THU MAY 12 2005

...TORNADO WATCH 259 IN EFFECT UNTIL 9 PM CDT HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...

IN SOUTHEAST NEBRASKA
     BUTLER...GAGE...JEFFERSON...LANCASTER...SALINE...SAUNDERS AND
     SEWARD.

AGAIN...THE WATCH WHICH WAS IN EFFECT UNTIL 9 PM CDT HAS BEEN
CANCELLED FOR PORTIONS OF SOUTHEAST NEBRASKA.

GRIFFIS
Local storm report, May 12, 4:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
409 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     3 E SYRACUSE            40.66N 96.13W
05/12/2005  90 MPH           OTOE               NE   TRAINED SPOTTER

            POSSIBLE TORNADO,AWAITING CONFIRMATION.

&&

LANDSVORK
Local storm report, May 12, 4:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
422 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     3 E SYRACUSE            40.66N 96.13W
05/12/2005  90 MPH           OTOE               NE   TRAINED SPOTTER

            POSSIBLE TORNADO,AWAITING CONFIRMATION.

0415 PM     TORNADO          3 E SYRACUSE            40.66N 96.13W
05/12/2005                   OTOE               NE   LAW ENFORCEMENT

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:42 PM CDTSevere Thunderstorm WarningOAXJefferson33 min
May 11, 8:08 PM CDTSevere Thunderstorm WarningOAXGage52 min
May 11, 8:13 PM CDTSevere Thunderstorm WarningOAXJefferson47 min
May 11, 8:16 PM CDTSevere Thunderstorm WarningOAXPawnee44 min
May 11, 8:57 PM CDTSevere Thunderstorm WarningOAXGage33 min
May 11, 8:58 PM CDTSevere Thunderstorm WarningOAXPawnee32 min
May 11, 11:12 PM CDTSevere Thunderstorm WarningOAXButler, Seward33 min
May 11, 11:43 PM CDTSevere Thunderstorm WarningOAXButler, Seward47 min
May 12, 3:23 AM CDTFlash Flood WarningOAXButler, Seward6 hr
May 12, 5:11 AM CDTFlash Flood WarningOAXDouglas, Sarpy, Washington4 hr
May 12, 2:50 PM CDTSevere Thunderstorm WarningOAXLancaster25 min
May 12, 3:01 PM CDTSevere Thunderstorm WarningOAXOtoe44 min
May 12, 3:14 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee31 min
May 12, 3:58 PM CDTTornado WarningOAXOtoe35 min
May 12, 4:13 PM CDTSevere Thunderstorm WarningOAXRichardson47 min
May 12, 5:03 PM CDTSevere Thunderstorm WarningOAXRichardson27 min
May 12, 5:34 PM CDTFlash Flood WarningOAXRichardson3 hr

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.